Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


More then Meds? Resistance?
Dec 1, 2000

This is actually a question that I was just wondering about. Currently my lover is on Combivir and Viracept. If he continues on these meds can the HIV eventually grow immune to them and he would have to start on another med? I'll give an example of what I mean. I was told by a skin doctor that it is not a good thing to keep using the same acne fighting cream because your skin will get use to it and it will not longer be effective. So my question is will the HIV eventually get use to the two meds that he is on and will he have to add another med to the two he is already taking? I hope the question makes sense.---BCB

Response from Dr. Stryker

Dear BCB:

Yes, it is possible that HIV will become "immune" to your lovers' current medications, but it might not too. We have not had good treatment (like the protease inhibitor Viracept) for HIV long enough to know how durable these combinations will be, in all situations. The good news is that some folks have been on similar combinations for years now, without the virus becoming resistant. So it is possible...

Often though, people will need to change at some point, either because the virus is outsmarting the drugs, or because of side effects, or boredom, or something similar.

Acne-causing bacteria can indeed grow resistant to medications also, so dermatologists will often change meds regularly, or have patients go off meds periodically. At this time, such a strategy is not used with HIV, in part because the stakes are much higher when it comes to HIV, and we don't have any proof that using a similar strategy would be helpful. Viruses, like HIV, are trickier to treat than the typical bacteria that causes acne. Hope this helps. RAS

Rick Stryker, M.D., M.P.H.



Previous
Question about weight and treatment/progression of HIV
Next
A Different Angle/T-cell variation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement